Presentation of Acute Pancreatitis After Initiation of Phentermine/Topiramate for Weight Loss: An Adverse Drug Event Case Report.
Michelle Balli
✦ AI-curated · Sources linked
Case in brief
A 71-year-old man developed sudden mid-epigastric pain, nausea, and vomiting about 4 days after starting extended-release phentermine/topiramate for weight loss. Imaging confirmed acute pancreatitis. Gallstones, alcohol intake, and hypertriglyceridemia were ruled out as contributory factors. The medication was discontinued; symptoms improved within 2 days, and lipase was normal at discharge. A Naranjo adverse drug reaction score of 6 indicated a probable relationship to the medication, although the report describes a single case.
What made this case unusual
The report describes acute pancreatitis shortly after initiation of phentermine/topiramate, a combination product for which the authors had not found prior reports of pancreatitis.
Diagnostic / clinical pearl
When acute pancreatitis follows initiation of a medication, assess other contributory factors and consider the temporal relationship; here, the Naranjo score supported a probable drug-related event.